MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48434
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Codes Pain (1994); Thrombosis (2100); No Code Available (3191)
Date of Event 05/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: zsle-13-90-zt, lot 8461398 (right common iliac), zsle-13-107-zt, lot 8481764 (left common iliac).(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
On (b)(6) 2018, the patient had an initial endovascular aneurysm repair (evar) procedure.Three devices were implanted including a zenith flex aaa endovascular graft bifurcated main body and two zenith flex with spiral-z technology aaa endovascular graft iliac legs.At the end of the initial procedure the grafts were wide open, patent and had no kinks.On (b)(6) 2018, one week after the implant, the patient came to the hospital presenting with onset of bilateral lower extremity pain, numbness and motor loss.It was then determined that the entire graft system had thrombosed.The diagnosis was, aortic thrombosis of bilateral lower extremities and acute limb thrombosis.The physician advised that the patient was compliant with aspirin and anticoagulants.Secondary interventions were required including a right axial bi-femoral bypass, bilateral lower extremity four compartment fasciotomy, left femoral to above knee bypass, thrombectomy of the right superficial femoral artery, the posterior tibial artery and the anterior tibial artery.The patient is in critical condition requires medical management.Mfr.Report # 1820334-2018-01604 filed to report thrombosed main body, mfr.Report # 1820334-2018-01605 filed to report thrombosed right leg graft, and mfr.Report # 1820334-2018-01635 filed to report thrombosed left leg graft.
 
Additional Manufacturer Narrative
Evaluation method codes: 4117, device not accessible for testing; evaluation result codes: 4310, cause cannot be traced to device; evaluation conclusion codes: 4310, cause cannot be traced to device.Evaluation / investigation: the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was requested but not provided.A document based investigation has been performed.A review of device history records, instructions for use and quality control data was conducted.Each zenith device is shipped with the instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.There is no medical history available that could shed light on the patient having thrombosis so soon after the procedure.There is no medication list or diagnoses for review.There is no allegation the device kinked, migrated or fractured.Thrombus formation is a known inherent risk with these devices.A review of the device history record for lot 7786908 found no non-conformances associated with this device.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create high shear forces that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.Based on the information provided in this complaint, patient condition, genetic predisposition and disease progression most likely contributed to this event.It was reported that the grafts were patent with no kinks after the initial procedure and that the patient was compliant with aspirin and anticoagulants.There was no additional medical history provided for this complaint and it was clarified that the patient did not suffer any abdominal or pelvic trauma.After review of the design history files and device history record, there is no evidence to suggest that the device was manufactured out of specifications.Imaging would aid in determining a definitive root cause, however genetic predisposition, patient condition and disease progression most likely contributed to this event.Based on the information available, the investigation conclusion is the cause cannot be traced to the device - adverse event related to patient condition, because all of the grafts implanted in the patient completely thrombosed 1-week post-procedure.At the end of the implant procedure, the grafts were patent with no kinks and the patient was compliant with aspirin and anticoagulants.Based on the information provided, the patient was likely in a hypercoagulable state.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted on 14june2018.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7602392
Report Number1820334-2018-01604
Device Sequence Number2066849
Product Code MIH
UDI-Device Identifier10827002484341
UDI-Public(01)10827002484341(17)190406(10)7786908
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG48434
Device Catalogue NumberTFFB-36-131-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/30/2018
Supplement Date Received by Manufacturer08/10/2018
Initial Report FDA Received Date06/14/2018
Supplement Report FDA Received Date09/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient Weight81